Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 181, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 10, 2008, 3:50 AM EDT for Forsyth County, Georgia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2008, 3:50 AM EDT (07:50 UTC)
- Expired
- May 10, 2008, 4:15 AM EDT
- In force
- 25 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
County Forsyth County, GA
The radar
The Atlanta radar (KFFC), 110 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 189 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1560 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 100751
SVRFFC
GAC117-100815-
/O.NEW.KFFC.SV.W.0181.080510T0750Z-080510T0815Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
350 AM EDT SAT MAY 10 2008
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FORSYTH COUNTY IN NORTH CENTRAL GEORGIA
* UNTIL 415 AM EDT
* AT 345 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL. THIS
STORM WAS LOCATED 7 MILES NORTHWEST OF CUMMING...MOVING EAST AT 41
MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CHESTATEE.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3426 8395 3425 8395 3421 8398 3419 8404
3415 8409 3418 8426 3434 8425 3434 8396
3429 8393
TIME...MOT...LOC 0750Z 288DEG 35KT 3425 8417
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 8:40 PM EDT, 7 hours 10 minutes earlier.
Area forecast discussion, May 9, 8:40 PM EDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 840 PM EDT FRI MAY 9 2008 .UPDATE... SOME MINOR CHANGES MADE TO THE ONGOING FORECAST. FIRST...LIMITED SLIGHT CHANCE POPS FOR THIS EVENING TO THE NORTHERN TIER OF COUNTIES. SHORT WAVE TRACKING ALMOST DUE EAST ACROSS TN GENERATING ISOLD +TSRA. SOUTHWARD EXTENT OF THIS SHOULD ONLY MAKE IT TO THE GA/TN BORDER OR PERHAPS ONE TIER OF COUNTIES INTO N GA. DO NOT FEEL THAT ANY SHRA/TSRA ACTIVITY WILL MAKE INTO THE NORTHERN SUBURBS OF ATL. WILL HOLD ONTO A SLIGHT CHANCE SHRA/TSRA FOR THE NE COUNTIES AFT 06Z AS SHORT WAVE TRACKS FURTHER EAST. SECOND...EXTREME INSTABILITY INDICATED ACROSS CENTRAL GA AFT 18Z SAT WITH LIS -7 AND CAPES NEAR 4000 J/KG. WEAK STATIONARY FRONT DRAPED ACROSS CENTRAL/SOUTHERN PORTIONS OF N GA COULD BE THE FOCUS FOR AT LEAST ISOLD SVR TSRA DURING THE AFTERNOON. GIVEN PROGGED INSTABILITY AND MODEST SHEAR...HAVE ADDED SEVERE WORDING TO TSRA FOR SAT AFTERNOON AND EVENING ALL EXCEPT NE GA...WHICH AREA APPEARS TO HAVE A PSEUDO WEDGE IN PLACE. EXTREME INSTABILITY CONTINUES SUN NIGHT ACROSS ALL EXCEPT THE NE PART OF THE STATE...WITH INCREASING SHEAR AND DYNAMICS AS STRONG UPPER LOW AND COLD FRONT APPROACH FROM THE WEST. 18Z RUN OF GFS WOULD SUGGEST MAIN POTENTIAL FOR SVR IN FFC CWA MAY BE IN THE 00Z SUN - 12Z SUN TIME PERIOD...PERHAPS BEGINNING IN THE 18Z SAT-00Z SUN TIME FRAME FOR THE SOUTHERN PARTS OF THE CWA ALONG STATIONARY FRONT...EXPECTED TO LIFT NORTHWARD SAT EVENING INTO N GA. AFT 12Z SUN...MAIN THREAT FOR SVR MAY BE FURTHER EAST IN THE CAROLINAS...WITH 18Z RUN SHOWING ONLY LIMITED POTENTIAL FOR SVR IN FFC CWA...EXCEPT PERHAPS FAR EASTERN AREAS...AFT 12Z. DID NOT MAKE ANY CHANGES TO TEMPS FOR TONIGHT. DEWPOINTS ARE SLIGHTLY LOWER THAN LAST NIGHT AT THIS TIME AND CLOUD COVER LESS. SLIGHTLY COOLER PROGGED MORNING LOWS MAY BE REALIZED...SO DO NOT MAKE ANY CHANGES AT THIS TIME. && .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... MODELS IN CLOSE AGREEMENT THROUGH THE SHORT TERM WITH MINOR DIFFERENCES ON TIMING AND STRENGTH. FOR TONIGHT...MODELS NOT REAL EXCITED ABOUT THE PROSPECTS FOR PRECIP WITH SLIGHT CHANCE PROGGED ACROSS THE NORTH. THIS SEEMS REASONABLE AS A SHORT WAVE MOVING ACROSS THE MID MISSISSIPPI AND OHIO VALLEYS WILL CONTINUE ITS EASTWARD MOVEMENT. THERE WILL BE A TRAILING VORT LOBE THAT WILL MOVE ACROSS THE TENNESSEE VALLEY THIS EVENING. AFTERWARD DRIER AIR MOVES INTO THE REGION ENDING THE PRECIP. ON SATURDAY A WEAK SHORT WAVE RIDGE TRIES TO BUILD OVER THE STATE WHILE A SERIES OF WEAK SHORT WAVES MOVES ACROSS THE REGION. AT THE SAME TIME THE SURFACE BOUNDARY SETTLES INTO CENTRAL GA. LAPSE RATES UP TO H8 EXCEED 7 DEGREES OVER MOST AREAS AND EVEN H8 TO H7 LAPSE RATES ARE RUNNING AROUND 7 DEGREES. SURFACE BASED CAPES AT 18Z SAT EXCEED 2000 ACROSS CENTRAL GA WITH LIS OF -4 TO -6. THE LIMITING FACTOR IS MOISTURE. FEEL WITH THE SURFACE BOUNDARY ACROSS CENTRAL GA AND WEAK SHORT WAVES PROVIDING SOME LIFT...THERE SHOULD BE SCATTERED THUNDERSTORMS ACROSS CENTRAL AND PARTS OF NORTH GA SATURDAY AFTERNOON...AND ANY THAT DO DEVELOP COULD BE SEVERE BASED ON STABILITY INDICES. ALTHOUGH MAV IS INDICATING NIL POPS...MET IS GIVING 30S POPS ACROSS CENTRAL GA AND WILL FOLLOW CLOSE TO MET POPS. SATURDAY NIGHT A BACKDOOR COLD FRONT MOVES INTO NORTH GA BRINGING A MORE STABLE BOUNDARY LAYER TO NORTHEAST GA. AT THE SAME TIME THE SURFACE BOUNDARY ACROSS CENTRAL GEORGIA LIFTS TO THE BACKDOOR COLD FRONT AND STOPS. THE MAIN SHORTWAVE WILL ALSO BE MOVING INTO THE SOUTHEAST BRINGING MOISTURE. WILL BE INCREASING POPS SATURDAY NIGHT. SUNDAY WILL BE TRICKY WITH THE STABLE EAST TO NORTHEAST FLOW ACROSS NORTHEAST GA AND A WEST TO SOUTHWEST FLOW ELSEWHERE. MAIN AREA OF MOISTURE EXITS THE CWA BY 18Z SUNDAY...HOWEVER GFS IS INDICATING SOME LIFT ALONG THE COLD FRONT. FEEL THERE WILL BE A BREAK IN THE PRECIP WITH THE SATURDAY NIGHT RAIN ENDING SUNDAY MORNING...THEN SQUALL LINE ALONG THE FRONT MOVING ACROSS THE CWA SUNDAY AFTERNOON. AS FOR SEVERE WEATHER...APPEARS THE BEST INSTABILITY WILL BE SOUTH OF I-20 AFT 18Z WITH NOT MUCH BEFORE HAND. THERE ARE TWO LIMITING FACTORS. FIRST IS THE LIMITED MOISTURE. AS STATED MOST OF THE MOISTURE EXITS THE STATE WITH SOME MOISTURE CONVERGENCE ALONG THE FRONT. SECOND...ARE THE LAPSE RATES. DEFINITELY NOT AS IMPRESSIVE AS THEY ARE ON SATURDAY AFTERNOON. HOWEVER WILL CONTINUE TO MENTION SOME POSSIBLY SEVERE SUNDAY AFTERNOON...EXCEPT FOR THE NORTHEAST WHERE THE COOL DOME WILL PROTECT THEM. BY SUNDAY EVENING THE FRONT IS OUT OF THE CWA AND DRIER AIR SPREADS ACROSS THE CWA. .LONG TERM /MONDAY THROUGH FRIDAY/... H5 RIDGE BUILDS OVER THE STATE MONDAY AND TUESDAY BRINGING STABLE AIR TO THE REGION. FOR THE REST OF THE LONG TERM...SIGNIFICANT MODEL DIFFERENCES EXIST BETWEEN GFS AND THE ECMWF AND CONFIDENCE IN THE FORECAST IS VERY LOW. MODELS ARE STRUGGLING WITH HOW STRONG THE UPPER LEVEL TROUGH/LOW WILL BE OVER THE EASTERN CONUS. WILL NOT VENTURE TO FAR FROM GUIDANCE NEXT WEEK UNTIL THE MODELS CAN CONVERGE ON A SOLUTION. && .AVIATION... FEW CU DISSIPATING THIS EVENING. HOWEVER...SHORT WAVE NOW VICINITY OF W TN SHOULD PROGRESS EASTWARD TONIGHT...BRINGING CEILINGS 3 TO 5THSD FT AND A FEW SHOWERS TO N GA 05Z-09Z. OTHERWISE...PATCHY MID/HIGH CLOUDS OVERNIGHT. VISIBILITY UNRESTRICTED EXCEPT SOME AREAS OF 3 TO 5SM IN FOG AFTER 07Z. WINDS WEST TO SOUTHWEST 5 TO 10KT OVERNIGHT. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 63 86 61 70 51 / 10 10 70 70 10 ATLANTA 64 83 66 74 51 / 5 10 70 60 5 BLAIRSVILLE 58 76 53 65 45 / 20 10 80 80 10 CARTERSVILLE 61 82 61 70 49 / 20 10 80 60 10 COLUMBUS 68 87 70 81 57 / 5 30 50 60 5 GAINESVILLE 63 80 60 67 51 / 20 10 80 80 10 MACON 65 89 68 81 54 / 0 30 40 60 10 ROME 61 83 63 74 49 / 20 10 80 50 10 PEACHTREE CITY 61 86 64 77 51 / 5 20 70 60 5 VIDALIA 69 91 69 84 56 / 5 30 20 60 20 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 17/41/19
Hazardous weather outlook, May 9, 9:58 PM EDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 958 PM EDT FRI MAY 9 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-101215- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 958 PM EDT FRI MAY 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT ACROSS NORTH GEORGIA...MAINLY NORTH OF A ROME TO GAINESVILLE TO DANIELSVILLE LINE. .SYNOPSIS... A COLD FRONT HAD STALLED JUST NORTH OF GEORGIA...AND WILL REMAIN IN THE VICINITY UNTIL A STRENGTHENING LOW PRESSURE SYSTEM MOVING THROUGH THE OHIO VALLEY SENDS A POWERFUL COLD FRONT ACROSS GEORGIA ON SUNDAY. .PRIMARY HAZARDS... THE PRIMARY HAZARDS WILL BE STRONG WINDS AND OCCASIONAL LIGHTNING. .DISCUSSION... AN UPPER LEVEL DISTURBANCE WAS CROSSING THE TENNESSEE VALLEY REGION THIS EVENING. THIS FEATURE HAD TRIGGERED ISOLATED THUNDERSTORMS OVER TENNESSEE. INSTABILITY INDICIES WERE MARGINAL ACROSS NORTH GEORGIA...AND ANY THUNDERSTORMS THAT DEVELOP IN THAT AREA SHOULD REMAIN BELOW SEVERE LIMITS. THE MOST FAVORED AREA FOR ANY CONVECTION IS NORTH OF A ROME TO GAINESVILLE TO DANIELSVILLE LINE FOR THE REMAINDER OF THE NIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE AIRMASS WILL BECOME INCREASINGLY UNSTABLE ON SATURDAY AND EVEN MORE SO SATURDAY NIGHT INTO EARLY SUNDAY AS A FRONTAL BOUNDARY REMAINS DRAPED ACROSS THE LOCAL AREA. THIS WILL ALLOW FOR A GREATER LIKELIHOOD OF ISOLATED SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND EVENING...POSSIBLY INTO THE EARLY MORNING HOURS OF SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, May 10, 2:36 AM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 236 AM EDT SAT MAY 10 2008 GAZ009-100700- 236 AM EDT SAT MAY 10 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN TOWNS COUNTY UNTIL 300 AM EDT... AT 233 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTH OF HIAWASSEE...MOVING SOUTHEAST AT 34 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS TOWNS COUNTY THROUGH 300 AM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALEXANDERS MILL...YOUNG HARRIS...HIAWASSEE...PRESLEY AND TATE CITY. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 10, 3:25 AM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 325 AM EDT SAT MAY 10 2008 GAZ020-021-100800- 325 AM EDT SAT MAY 10 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN CHEROKEE AND BARTOW COUNTIES UNTIL 400 AM EDT... AT 322 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CASSVILLE...MOVING SOUTHEAST AT 30 MPH. WIND GUSTS OF 35 MPH ARE LIKELY AS THIS STORM MOVES ACROSS CHEROKEE AND BARTOW COUNTIES THROUGH 400 AM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE CASSVILLE...KINGSTON...ADAIRSVILLE...PINE LOG... WHITE...WALESKA...CANTON...CHEROKEE...BUFFINGTON...BALL GROUND...LEBANON...HOLLY SPRINGS AND FREE HOME.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 4:56 AM EDT | Severe Thunderstorm Warning | FFC | Wilkes | 23 min |
| May 10, 2:40 PM EDT | Severe Thunderstorm Warning | FFC | Jefferson, Washington | 65 min |
| May 10, 3:07 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Twiggs | 38 min |
| May 10, 3:19 PM EDT | Severe Thunderstorm Warning | FFC | Jefferson | 41 min |
| May 10, 3:43 PM EDT | Severe Thunderstorm Warning | FFC | Twiggs, Wilkinson | 47 min |
| May 10, 4:13 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Laurens | 49 min |
| May 10, 4:17 PM EDT | Severe Thunderstorm Warning | FFC | Glascock, Jefferson, Warren | 58 min |
| May 10, 4:19 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Coweta | 41 min |
| May 10, 4:25 PM EDT | Severe Thunderstorm Warning | FFC | Butts | 35 min |
| May 10, 4:38 PM EDT | Severe Thunderstorm Warning | FFC | Glascock, Hancock, Warren, Washington | 22 min |
| May 10, 4:49 PM EDT | Severe Thunderstorm Warning | FFC | Jasper, Monroe | 40 min |
| May 10, 4:52 PM EDT | Severe Thunderstorm Warning | FFC | Hancock | 38 min |
| May 10, 5:11 PM EDT | Severe Thunderstorm Warning | FFC | Jefferson | 34 min |
| May 10, 5:47 PM EDT | Severe Thunderstorm Warning | FFC | Pike, Spalding | 35 min |
| May 10, 6:06 PM EDT | Severe Thunderstorm Warning | FFC | Lamar | 39 min |
| May 10, 6:35 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Crawford, Monroe | 40 min |
| May 10, 6:51 PM EDT | Severe Thunderstorm Warning | FFC | Jones, Twiggs, Wilkinson | 39 min |
| May 10, 7:04 PM EDT | Severe Thunderstorm Warning | FFC | Monroe | 41 min |
| May 10, 7:07 PM EDT | Severe Thunderstorm Warning | FFC | Twiggs | 23 min |
| May 10, 7:13 PM EDT | Severe Thunderstorm Warning | FFC | Bibb | 30 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.